Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 52, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2018, 6:25 PM CDT for Boone County, Story County, Iowa. It was in force for 50 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2018, 6:25 PM CDT (23:25 UTC)
- Expired
- May 25, 2018, 7:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Boone County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 24 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 6:31 PM CDT | TSTM WND GST 61 | 2 S Ames, IA | AMES MUNICIPAL RECORDED A 61 MPH WIND GUST. |
| May 25, 6:44 PM CDT | HAIL 1.75 | 4 Se Ames, IA | PUBLIC REPORTED ESTIMATED GOLF BALL SIZED HAIL ALONG I-35 SOUTH OF AMES. REPORT VIA TEXT MESSAGE. |
| May 25, 6:53 PM CDT | HAIL 1.5 | Cambridge, IA | TRAINED SPOTTER REPORTED PING PONG BALL SIZED HAIL AT THE TIME OF THE REPORT, AND ONGOING. |
| May 25, 6:55 PM CDT | HAIL 2 | Huxley, IA | PUBLIC REPORTED LARGE HAIL IN HUXLEY, VIA SOCIAL MEDIA/TWITTER. |
| May 25, 6:57 PM CDT | HAIL 1.75 | Huxley, IA | LAW ENFORCEMENT RELAYED SPOTTER REPORTS OF UP TO GOLF BALL SIZED HAIL IN HUXLEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 502 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
977
WUUS53 KDMX 252325
SVRDMX
IAC015-169-260015-
/O.NEW.KDMX.SV.W.0052.180525T2325Z-180526T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
625 PM CDT FRI MAY 25 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southwestern Story County in central Iowa...
Southeastern Boone County in central Iowa...
* Until 715 PM CDT.
* At 625 PM CDT, a severe thunderstorm was located over Iowa State
Center, or over Ames, moving southeast at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Ames, Nevada, Huxley, Slater, Iowa State Center, Cambridge,
Sheldahl, Kelley and Ames Municipal Airport.
#
#
This includes Interstate 35 between mile markers 102 and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4186 9373 4203 9375 4203 9348 4186 9340
TIME...MOT...LOC 2325Z 332DEG 9KT 4201 9361
HAIL...1.50IN
WIND...60MPH
$$
REV2 follow-up statements
273
WWUS53 KDMX 252346
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
646 PM CDT FRI MAY 25 2018
IAC015-169-260015-
/O.CON.KDMX.SV.W.0052.000000T0000Z-180526T0015Z/
Story IA-Boone IA-
646 PM CDT FRI MAY 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN STORY AND SOUTHEASTERN BOONE COUNTIES...
At 645 PM CDT, a severe thunderstorm was located over Huxley, or 7
miles southwest of Nevada, moving southeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This storm has produced 61 to 64 mph winds at the Ames Airport over
the past 30 minutes.
Locations impacted include...
Ames, Nevada, Huxley, Slater, Iowa State Center, Cambridge, Sheldahl,
Kelley and Ames Municipal Airport.
This includes Interstate 35 between mile markers 102 and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4186 9373 4203 9375 4203 9348 4186 9340
TIME...MOT...LOC 2345Z 332DEG 12KT 4192 9355
HAIL...1.50IN
WIND...60MPH
$$
REV567
WWUS53 KDMX 260000
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
700 PM CDT FRI MAY 25 2018
IAC015-260010-
/O.CAN.KDMX.SV.W.0052.000000T0000Z-180526T0015Z/
Boone IA-
700 PM CDT FRI MAY 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOONE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning moved out of the
warned area. Therefore, the warning has been cancelled.
LAT...LON 4186 9366 4195 9366 4196 9345 4186 9340
TIME...MOT...LOC 0000Z 332DEG 9KT 4189 9353
$$
IAC169-260015-
/O.CON.KDMX.SV.W.0052.000000T0000Z-180526T0015Z/
Story IA-
700 PM CDT FRI MAY 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN STORY COUNTY...
At 700 PM CDT, a severe thunderstorm was located near Huxley, or 9
miles south of Nevada, moving southeast at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Huxley, Cambridge and Kelley.
This includes Interstate 35 between mile markers 102 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4186 9366 4195 9366 4196 9345 4186 9340
TIME...MOT...LOC 0000Z 332DEG 9KT 4189 9353
HAIL...1.50IN
WIND...60MPH
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:24 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, May 25, 3:24 PM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Des Moines IA 324 PM CDT Fri May 25 2018 .DISCUSSION.../Tonight through Friday/ Issued at 319 PM CDT Fri May 25 2018 Severe weather potential and unseasonable hot weather were the main forecast concerns through the weekend. No major changes to the ongoing maximum temperature forecast for Saturday and Sunday as they remain on track for near or record highs for both days. Storms already developing over south-central Minnesota and slowly tracking east-southeast. Tremendous instability present across northern Iowa where SBCAPE and MUCAPE topping out around 4000 J/kg. The effective shear has increased through the day to around 20-25 knots, but with minimal 0-1km bulk shear and helicity (at any level), low tornado threat this afternoon and tonight. Elevated supercells as LCLs range from 1500-2000 feet but do look to persist until the sun sets. Storm motion projects the current storm in Freeborn County Minnesota may clip the far northeast portions of the CWA through around 5 PM or so. Further west, latest IR satellite trends suggest an updraft developing north of Estherville with the cloud tops cooling to near -30C as of 2022z. With the high instability and low shear present, expecting main threat of large hail. However, with the DCAPE around 1000 J/kg and the microburst composite parameter around 2-3 which suggest a slight chance of a microburst (per SPC Mesoanalysis) occurring over the northeast corner of the forecast area. The majority of the hires models are not handling the current convection too well. A few members of the HREF, such as the NSSL and ARW WRF might be doing the best with the trends. Regardless, have pops ending fairly quickly this evening past 03z with a few lingering storms possible across the east prior to 06z. Saturday through Friday...heat looks to persist for several days with the large upper level ridge remaining in control of the weather pattern. Records look possible Saturday through Monday with most standing records in the lower to middle 90s for the 26-28 of May. The GFS and ECMWF suggest a shortwave trough to push into the region by Tuesday into Wednesday and are somewhat in good agreement with timing. GFS is slightly stronger, but still have low confidence with any severe weather potential as the timing looks to be an overnight event. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1228 PM CDT Fri May 25 2018 VFR conditions expected throughout the TAF period. There remains a small chance for storms later this afternoon into the evening, but low confidence with timing and location as they appear to be isolated. Left out mention except at ALO where there's a bit more confidence to keep VCTS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Podrazik AVIATION...Podrazik
Hazardous weather outlook, May 25, 3:36 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 336 PM CDT Fri May 25 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-262045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 336 PM CDT Fri May 25 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated to scattered storms are possible through the evening across central to northern Iowa. A few stronger storms may contain large hail and damaging winds near the Minnesota border. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Unseasonably hot and humid conditions are expected throughout the Memorial Day Weekend into early next week. With this being the first significant heatwave of the season, heat related illnesses are possible. Thunderstorms are forecast late Tuesday into Wednesday. The threat for severe weather is low at this time. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KLP
In the hours before
Special weather statement, May 25, 4:35 PM CDT, 1 hour 50 minutes before
Special Weather Statement National Weather Service Des Moines IA 435 PM CDT FRI MAY 25 2018 IAZ025-026-252215- Wright IA-Franklin IA- 435 PM CDT FRI MAY 25 2018 ...Strong Thunderstorm Moving through Eastern Wright into Western Franklin County... At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Elm Lake, or 11 miles east of Clarion, moving east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Brief heavy downpours are also likely with this storm. Locations impacted include... Dows, Latimer, Coulter, Alexander, Rowan, Galt and Beeds Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Des Moines . && LAT...LON 4271 9365 4283 9358 4283 9324 4260 9330 TIME...MOT...LOC 2133Z 276DEG 9KT 4273 9350 REV
Local storm report, May 25, 6:13 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
613 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL 3 SW GILBERT 42.07N 93.69W
05/25/2018 M0.88 INCH STORY IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED NICKEL SIZED HAIL
ALONG CAMERON SCHOOL ROAD IN NW AMES. REPORT
CAME VIA AMATEUR RADIO.
&&Local storm report, May 25, 6:18 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 3 NNW AMES 42.06N 93.64W
05/25/2018 M1.00 INCH STORY IA AMATEUR RADIO
AMATEUR RADIO REPORTED QUARTER HAIL.
&&Local storm report, May 25, 6:23 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
623 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 2 NNW AMES 42.05N 93.64W
05/25/2018 M1.25 INCH STORY IA PUBLIC
PUBLIC RELAYED PICTURE OF HALF DOLLAR TO
PING PONG BALL SIZED HAIL IN NORTH AMES.
CAME VIA TEXT MESSAGE PICTURE.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:11 PM CDT | Special Weather Statement | DMX | Palo Alto | 64 min |
| May 24, 8:58 PM CDT | Special Weather Statement | DMX | Kossuth, Palo Alto | 47 min |
| May 25, 4:11 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago, Worth | 49 min |
| May 25, 4:35 PM CDT | Special Weather Statement | DMX | Franklin | 40 min |
| May 25, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 47 min |
| May 25, 5:28 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin | 62 min |
| May 25, 5:48 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 42 min |
| May 25, 6:31 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 44 min |
| May 25, 6:57 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.